Arizona, 2005

Tornado in Arizona, July 31, 2005

July 31, 2005 · NWS TWC · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:20 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON MONDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...SATELLITE IMAGERY THIS AFTERNOON SHOWED A VERY
DISTINCTIVE SWIRL TO THE CLOUDS THAT...AS OF 1 PM...WAS MOVING
SLOWLY TO THE W-NW THROUGH CENTRAL PIMA COUNTY. THICKER CLOUD COVER
OVER ERN PIMA/SANTA CRUZ COUNTIES FROM THIS MORNING HAD ERODED AWAY
AND LEFT A RATHER STABLE ATMOSPHERE IN PLACE BUT IS SLOWLY STARTING
TO FILL IN. AS OF 2 PM...DEVELOPMENT HAS BEEN ON THE PERIPHERY OF
THE MCV WITH CROSS SECTIONS SHOWING THAT THE STORMS ARE RAINERS.
THUS MAIN CONCERN TODAY IS POTENTIAL FOR FLASH FLOODING FROM HEAVY
RAINS DUE TO TROPICAL AIR MASS IN PLACE. HAVE BEEN CONSIDERING A
FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST ARIZONA ESPECIALLY FOR
WESTERN COCHISE/ERN PIMA/SANTA CRUZ COUNTIES SINCE THESE AREAS
RECORDED ONE TO TWO INCHES ON SATURDAY. STILL CANT RULE OUT AN
ISOLATED WET MICROBURST OR TWO LATER THIS AFTERNOON/EARLY EVENING.
MOVEMENT OF STORMS A BIT MORE QUICKER THAN SATURDAY. SOME ACTIVITY
WILL BE LINGERING OVERNIGHT WITH ANOTHER ACTIVE DAY ON MONDAY...EVEN
THOUGH MODELS ARE INDICATING SOME DRIER AIR WILL ADVECT IN FROM THE
EAST. BUT THE LOW-LEVELS WILL REMAIN MOIST ENOUGH TO KEEP MENTION OF
SCATTERED AFTERNOON/EVENING ACTIVITY. WILL KEEP STANDARD MONSOON
FORECAST...WITH SOME DAY-TO-DAY VARIABILITY IN TEMPERATURES AND
AREAL COVERAGE...IN THE EXTENDED.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
THROUGH MONDAY...PARTICULARLY AT NIGHT. THE LIKELIHOOD OF WETTING
RAINS SEEMS PRETTY GOOD TODAY...WITH BEST CHANCES IN FIRE WEATHER
ZONE 148. RAINFALL COVERAGE MAY BE REDUCED ON MONDAY...BUT OTHERWISE
A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO REMAIN IN PLACE
THROUGHOUT THE FORECAST PERIOD WITH SCATTERED SHOWERS MAINLY DURING
THE AFTERNOON AND EVENING HOURS AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED
WITHIN THE CWA AND ARE EXPECTED TO MOVE INTO THE VACINITY OF ALL
THREE TAF FORECAST POINTS BY LATE AFTERNOON. THESE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE EVENING BEFORE
CONDITIONS BEGIN TO CALM TONIGHT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SUN JUL 31 2005

AZZ033>035-010700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1215 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE
SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE
MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN
ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO
ISOLATED INSTANCES OF STRONG WINDS OR HAIL.  LIKE
YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL
AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT
RAINFALL YESTERDAY.

DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO
ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING
THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS
WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM
PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY
AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM
DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR
HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN
NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO
ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS
YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY
IF THEY SEE ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY
AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE
PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ...
COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE
ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS
AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE
PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING.

DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE
MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN
PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF
SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE
UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE
RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15
MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM
YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMR/PYTLAK

The radar

The Tucson radar (KEMX), 25 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pima

When
July 31, 4:15 PM MST to 4:20 PM MST
Where
Pima County, 12 mi NE of Sahuarita
Rating
F0
Path length
0.5 mi
Path width
2 yd
Reported by
TRAINED SPOTTER
Coordinates
32.067, -110.800

A tightly formed dust devil was picked up into a rapidly developing updraft of a thunderstorm overhead. The column stretched, narrowed, and strengthened before dissipating about 1.5 minutes after formation. There was no damage and no injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyThe tornado archive for Arizona, 2005Warnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461374.